Texas, 2004Flash Flood in Texas, October 5 to 6, 2004
October 5 to 6, 2004 · NWS LUB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 5, 2:30 PM CST, 8 hours 30 minutes earlier.
Area forecast discussion, Oct 5, 2:30 PM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT TUE OCT 5 2004
.SHORT TERM...
PIECES OF ENERGY WILL CONTINUE TO ROTATE AROUND AN UPPER LOW THAT
WILL MOVE VERY SLOWLY EASTWARD ACROSS THE ROCKIES THROUGH WEDNESDAY.
MUCH OF THE NORTHWESTERN CWA HAS SEEN 1 TO 1.5 INCHES OF RAINFALL
TODAY SO THIS AREA IS PRIMED FOR FLOODING TONIGHT AS SHOWERS AND
THUNDERSTORMS MOVE OUT OF NEW MEXICO. MODELS INDICATE A LARGE AREA
OF LIFT MOVING OVER THE CWA TONIGHT WITH THE POTENTIAL FOR HEAVY
RAINFALL AND SOME FLOODING ACROSS THE SOUTHERN AND EVEN EASTERN CWA
BY MORNING THEN LINGERING INTO WEDNESDAY. WE SHOULD SEE A LULL IN
THE ACTIVITY AT SOME POINT IN THE DAY ON WEDNESDAY BUT IT IS
DIFFICULT TO PINPOINT THIS AT THIS TIME. WILL KEEP HIGH CHANCES OF
RAINFALL THROUGH WEDNESDAY.
OF SOME CONCERN FOR THIS EVENING IS THE BREAKS IN THE CLOUDS ACROSS
SOUTHEASTERN NEW MEXICO. QUESTION IS HOW MUCH CAN THIS AID THE
DESTABILIZATION OF THE LOWER LEVELS OF THE ATMOSPHERE. A FEW OF THE
STRONGER STORMS THAT DEVELOP OVER SOUTHEAST NEW MEXICO MAY HAVE THE
POTENTIAL TO BECOME SEVERE THEN MOVE UP OVER OUR CWA. A TEXAS TECH
WEST TEXAS UPPER AIR SOUNDING FROM THIS MORNING INDICATED THAT THE
ATMOSPHERE WAS UNSTABLE ABOVE THE MORNING INVERSION. WITH THIS
UNSTABLE AIR MASS OVER US WE CAN NOT RULE OUT A ELEVATED HAIL THREAT
THROUGH THE EVENING...ESPECIALLY OUT WEST.
EXPECT BELOW AVERAGE HIGH TEMPERATURES AGAIN TOMORROW AS WE STRUGGLE
TO SEE ANY SUNSHINE.
.LONG TERM...
ETA NOW MORE IN LINE WITH GFS...MOVING UPPER LEVEL THROUGH ACROSS
NEW MEXICO WEDNESDAY NIGHT AND THURSDAY AND ACROSS WEST TEXAS ON
FRIDAY. THEY BOTH DEVELOP A CUT-OFF LOW OVER WESTERN OKLAHOMA LATE
FRIDAY. SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO ADVECT MOISTURE
INTO THE REGION THROUGH WEDNESDAY NIGHT...WILL THUS CONTINUE LIKELY
TO CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH
THURSDAY. WILL DECREASE POPS FRIDAY AS MID/UPPER LEVEL THROUGH
MOVES TO THE EAST. CLOUDS EXPECTED TO CONTINUE ON BACK SIDE OF
UPPER LOW AND WILL GO BELOW GUIDANCE FOR MAXIMUM TEMPERATURES ON
FRIDAY. MEDIUM RANGE MODELS DIFFER WITH NEXT SYSTEM MOVING INTO
THE WEST COAST OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK
WITH ALL MODELS FASTER THEN GFS...CANADIAN IS THE CLOSEST. HOWEVER
THEY GENERALLY KEEP UPPER LOW OVER CALIFORNIA AND ARIZONA THROUGH
MONDAY WITH AN UPPER LEVEL RIDGE MOVING ACROSS THE FORECAST AREA.
WILL CONTINUE MAINLY DRY FORECAST OVER THE WEEKEND AND INTO TUESDAY
WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL AT THE BEGINNING OF
NEXT WEEK.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TONIGHT THROUGH WEDNESDAY TXZ021>TXZ044
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 53 64 53 68 / 100 100 60 40
TULIA 53 64 55 69 / 100 100 70 50
PLAINVIEW 55 65 56 70 / 100 100 60 50
LEVELLAND 56 67 56 70 / 100 90 60 40
LUBBOCK 58 68 57 71 / 100 90 60 50
BROWNFIELD 58 68 58 71 / 100 80 60 40
CHILDRESS 58 66 59 71 / 100 90 70 60
SPUR 60 69 59 72 / 100 80 70 60
ASPERMONT 62 70 61 73 / 100 80 60 60
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
18/08
Hazardous weather outlook, Oct 5, 4:55 AM CST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT TUE OCT 5 2004
TXZ021>044-061100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
555 AM CDT TUE OCT 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
FLOODING
A SLOW MOVING STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM
THE SOUTHERN ROCKIES TODAY AND TONIGHT. WIDESPREAD HEAVY RAINFALL
WILL DEVELOP INTO THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH
PLAINS TODAY IN ADVANCE OF THIS SYSTEM AND SPREAD ACROSS THE
REMAINDER OF THE AREA TONIGHT. RECENT RAINS HAVE RESULTED IN NEARLY
SATURATED SOILS ACROSS THE REGION AND ADDITIONAL HEAVY RAINFALL WILL
PRODUCE HEAVY RUNOFF AND FLOODING. FOR FURTHER DETAILS PLEASE REFER
TO THE FLOOD WATCH FOR FLASH FLOODING...WMO ID WGUS64 KLUB...ISSUED
BY THIS OFFICE AT 400 AM.
.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS THE ENTIRE SOUTH
PLAINS...EXTREME SOUTHERN TEXAS PANHANDLE...AND ROLLING PLAINS AT
LEAST THROUGH WEDNESDAY. DUE TO THE SLOW EASTWARD MOVEMENT OF THE
STORM SYSTEM...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY ENOUGH
RAINFALL RATES FOR FLOODING MAY LINGER OVER THE SOUTHEASTERN
PANHANDLE AND ROLLING PLAINS THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
MOST FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS DRIVE INTO FLOOD WATER.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADS OR AROUND POLICE
BARRICADES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. TURN AROUND...DONT DROWN.
In the hours before
Special weather statement, Oct 5, 5:50 PM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT TUE OCT 5 2004
TXZ039-060400-
YOAKUM-
650 PM CDT TUE OCT 5 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 852 FOR
A PORTION OF THE SOUTH PLAINS UNTIL 11 PM CDT. THIS WATCH INCLUDES
THE FOLLOWING COUNTY...
YOAKUM.
THIS INCLUDES THE CITY OF...
PLAINS.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Special weather statement, Oct 5, 9:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1055 PM CDT TUE OCT 5 2004
TXZ039>044-060800-
GARZA-KENT-LYNN-STONEWALL-TERRY-YOAKUM-
1055 PM CDT TUE OCT 5 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM
WATCH NUMBER 853 FOR A PORTION OF THE SOUTH PLAINS AND ROLLING
PLAINS UNTIL 3 AM CDT. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES...
YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL.
THIS INCLUDES THE CITIES OF...
PLAINS...BROWNFIELD...TAHOKA...POST...JAYTON...AND ASPERMONT.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES.
Local storm report, Oct 5, 10:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 PM CDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL BRONCO 33.25N 103.04W
10/05/2004 1.75 INCH YOAKUM TX PUBLIC
HAIL LASTED 10 MINUTES
0955 PM HAIL 6 W PLAINS 33.19N 102.93W
10/05/2004 1.75 INCH YOAKUM TX LAW ENFORCEMENT
1025 PM TSTM WND GST 3 N PLAINS 33.23N 102.83W
10/05/2004 78 MPH YOAKUM TX MESONET
1100 PM FLOOD MULESHOE 34.23N 102.73W
10/05/2004 BAILEY TX LAW ENFORCEMENT
HIGHWAY 84 UNDER 1 TO 2 FEET OF WATER IN MULESHOE. OTHER
ROADS DEEMED IMPASSABLE NEAR MULESHOE DUE TO FLOODING.
1100 PM FLOOD PLAINS 33.19N 102.83W
10/05/2004 YOAKUM TX LAW ENFORCEMENT
THREE INCHES OF RAIN IN 30 MINUTES. LAW ENFORCEMENT
REPORTED CARS WASHED OFF ROADS NEAR PLAINS.
1125 PM FLOOD FRIONA 34.64N 102.72W
10/05/2004 PARMER TX LAW ENFORCEMENT
SEVERAL ROADS UNDER WATER IN FRIONA
&&
SGEFlash Flood, Parmer
- When
- October 5, 11:00 PM CST to October 6, 11:00 PM CST
- Where
- Parmer County, Farwell
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Several automobiles stranded on highway 60 between Friona and Farwell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New Mexico, October 5, 2004$41 million · 3 in hail · 8 events
- Flash Flooding in Texas, October 5, 2004$2.0 million · 2 events
- Flash Flooding and Heavy Rain in Texas, October 5 to 6, 2004$285,000 · 14 events
- Flash Flooding and Hail in New Mexico, October 5 to 6, 2004$80,000 · 1.5 in hail · 10 events
- Tornado in Colorado, October 5, 2004$27,000 · F1 · 1 event
- Flash Flood in Texas, October 5 to 6, 2004$68,000 · 1 event
- Hail and Damaging Wind in New Mexico, October 5, 2004$50,000 · 1.75 in hail · 2 events
- Hail in New Mexico, October 5, 2004$20,000 · 2.5 in hail · 2 events
- Lightning Strike in Texas, October 5, 20041 injured · 1 event
- Flash Flooding and Hail in Texas, October 5, 20041.75 in hail · 6 events
- Hail and Damaging Winds in Texas, October 5 to 6, 200452 kt wind · 5 events
- Flash Flooding in New Mexico, October 5, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426988.